Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 141, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 23, 2020, 3:15 PM CDT for Monroe County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 3:15 PM CDT (20:15 UTC)
- Expired
- May 23, 2020, 3:41 PM CDT
- In force
- 26 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Monroe County, AL
The radar
The Mobile radar (KMOB), 110 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
933
WUUS54 KMOB 232015
SVRMOB
ALC099-232115-
/O.NEW.KMOB.SV.W.0141.200523T2015Z-200523T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
315 PM CDT Sat May 23 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in south central Alabama...
* Until 415 PM CDT.
* At 314 PM CDT, a severe thunderstorm was located 6 miles northwest
of Uriah, or 9 miles west of Frisco City, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frisco City, Uriah and Excel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3148 8728 3124 8753 3134 8763 3141 8761
3141 8760 3144 8757 3146 8756 3148 8757
3149 8759 3155 8757 3157 8757 3163 8755
TIME...MOT...LOC 2014Z 215DEG 12KT 3139 8755
HAIL...0.88IN
WIND...60MPH
$$
CGAL1 follow-up statement
447
WWUS54 KMOB 232041
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
341 PM CDT Sat May 23 2020
ALC099-232050-
/O.CAN.KMOB.SV.W.0141.000000T0000Z-200523T2115Z/
Monroe AL-
341 PM CDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
LAT...LON 3148 8728 3124 8753 3134 8763 3141 8761
3141 8760 3144 8757 3146 8756 3148 8757
3149 8759 3155 8757 3157 8757 3163 8755
TIME...MOT...LOC 2038Z 215DEG 12KT 3146 8749
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 23, 2:10 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Mobile AL 210 PM CDT Sat May 23 2020 .NEAR TERM /Now Through Sunday/...Isolated to scattered showers and thunderstorms continuing from late Saturday afternoon will be dissipating early this evening. Late afternoon MUCAPE over interior northwest counties reaching 3000 J/KG so unstable enough for further development late this afternoon, but other parameters indicate storms may not be quite as intense for the remainder of this afternoon and this evening as they were yesterday. Wetbulb zero height is several thousand feet higher, but still some dry air in the mid levels that could result in a few downbursts. So far though, storms have been less numerous and less intense than yesterday. Otherwise, no real changes noted going into the later part of the weekend. A surface high pressure ridge will continue over the interior southeast states through Sunday, resulting in a light south to southeast flow across the area. This pattern will continue to bring Gulf moisture into the area, and combined with daytime heating and instability will bring another round of showers and thunderstorms to the region on Sunday, especially over interior locations. Could see a few showers closer to the coast late tonight and early on Sunday, but expect most to be over the interior by midday through the afternoon hours. Should still be rather unstable Sunday afternoon, with MUCAPE still around 1500-2000 J/KG, and with some dry air remaining aloft, a few stronger storms could again be possible (but mostly below severe limits). Some light patchy fog could be possible tonight, especially for inland locations that saw a little rain on Saturday, but for the most part fog should not be widespread and we have left it out of forecast at this time. Lows tonight in the upper 60s over all interior areas (north of I-10) with low 70s near the coast and even some mid 70s for the barrier islands. Highs on Sunday continue to look hot, mainly from near 90 to the lower 90s at all locations except immediate coast we will be looking at mid 80s. /12 && .AVIATION... 23/18Z Issuance...Primarily VFR conditions through the period, although localized instances of IFR in and near convection this afternoon, mostly over far interior regions of the forecast area (along and north of the Highway 84 corridor). Convection fades away by early to mid evening, although a few showers will be possible late tonight near the coast. Redevelopment over inland areas is again expected on Sunday. Could see some isolated patches of light fog tonight, but not expected to be widespread enough to include in TAFs. A light south to southeasterly flow will persist through the period, lightest at night and slightly stronger during the day (especially near the coast). /12 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 23, 4:50 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 450 AM CDT Sat May 23 2020 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-241000- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 450 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning though the afternoon. A few may contain gusty winds, frequent lightning and locally heavy rains. Small hail is also possible with the stronger thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected to develop each afternoon. A few may contain gusty winds, frequent lightning and locally heavy rains. Small hail is also possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-241000- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 450 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning though the afternoon. A few may contain gusty winds, frequent lightning and locally heavy rains. Small hail is also possible with the stronger thunderstorms. There is a MODERATE risk of rip currents along the beaches of Alabama and northwest Florida panhandle through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected to develop each afternoon. A few may contain gusty winds, frequent lightning and locally heavy rains. Small hail is also possible with the stronger thunderstorms. There is a High Risk of rip currents expected along the beaches of Alabama and northwest Florida panhandle Monday through mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-241000- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 450 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. A moderate southeasterly flow this morning will create hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 23, 2:01 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
201 PM CDT Sat May 23 2020
ALZ054-231945-
Wilcox AL-
201 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 245 PM CDT...
At 201 PM CDT, the strong thunderstorm was located 4 miles southeast
of Camden, moving north at 5 mph.
Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Camden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 8729 3214 8728 3215 8727 3214 8725
3212 8726 3212 8725 3210 8723 3208 8719
3207 8719 3206 8718 3205 8718 3205 8704
3183 8720 3183 8735 3218 8732
TIME...MOT...LOC 1901Z 202DEG 6KT 3194 8725
CGALSpecial weather statement, May 23, 2:33 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Mobile AL 233 PM CDT Sat May 23 2020 ALZ051>053-232015- Clarke AL-Choctaw AL-Washington AL- 233 PM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES UNTIL 315 PM CDT... At 232 PM CDT, the strong thunderstorm was located 4 miles northeast of Millry, or 14 miles north of Chatom, moving northeast at 15 mph. Nickel size hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Millry, Silas, Coffeeville, Gilbertown and Toxey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3155 8819 3161 8841 3194 8838 3184 8802 TIME...MOT...LOC 1932Z 205DEG 12KT 3168 8827 CGAL
Special weather statement, May 23, 2:58 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Mobile AL 258 PM CDT Sat May 23 2020 ALZ052-232045- Washington AL- 258 PM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL WASHINGTON COUNTY UNTIL 345 PM CDT... At 257 PM CDT, the strong thunderstorm was located over Chatom, moving northeast at 15 mph. Nickel size hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Chatom and Tibbie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3129 8824 3137 8838 3164 8827 3151 8800 TIME...MOT...LOC 1957Z 206DEG 11KT 3143 8823 CGAL
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:40 PM CDT | Special Weather Statement | MOB | Butler | 50 min |
| May 23, 2:01 PM CDT | Special Weather Statement | MOB | Wilcox | 44 min |
| May 23, 2:33 PM CDT | Special Weather Statement | MOB | Choctaw | 42 min |
| May 23, 2:58 PM CDT | Special Weather Statement | MOB | Washington | 47 min |
| May 23, 3:23 PM CDT | Special Weather Statement | MOB | Clarke | 52 min |
| May 23, 3:55 PM CDT | Special Weather Statement | MOB | Choctaw | 35 min |
| May 23, 4:00 PM CDT | Special Weather Statement | MOB | Washington | 45 min |
| May 23, 5:48 PM CDT | Special Weather Statement | MOB | Escambia | 42 min |
| May 23, 6:23 PM CDT | Special Weather Statement | MOB | Butler | 52 min |
| May 23, 6:24 PM CDT | Special Weather Statement | MOB | Butler | 51 min |
| May 23, 6:38 PM CDT | Special Weather Statement | MOB | Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.